Illinois, 2008

Flash Flooding and Hail in Illinois, February 5 to 6, 2008

February 5 to 6, 2008 · NWS ILX · 22 events in 16 counties and zones

Thunderstorms developed in the vicinity of a warm front over east central and southeast Illinois during the afternoon hours of February 5th. Many of the thunderstorms on either side of the front produced heavy rains and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$286,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms developed in the vicinity of a warm front over east central and southeast Illinois during the afternoon hours of February 5th. Many of the thunderstorms on either side of the front produced heavy rains and flooding. The storms to the south of the warm front also produced damaging winds and hail, especially along and south of the I-70 corridor. The flooding produced numerous road closures across the region, while the winds produced primarily tree, power line and power pole damage. However, several structures received minor, mainly roofing damage and one mobile home was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 5, 12:31 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 5, 12:31 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1231 PM CST TUE FEB 5 2008

.DISCUSSION...
ISSUED 1040 AM CST TUE FEB 5 2008

STRONG SHORTWAVE MOVING ACROSS THE GREAT PLAINS THIS AFTERNOON...
WITH WATER VAPOR IMAGERY SHOWING BLOSSOMING AREA OF CONVECTION
ACROSS MO/IA IN AREA OF RICH MID-LEVEL MOISTURE TRANSPORT AND
STEEP ISENTROPIC LIFT UP AND OVER QUASI-STATIONARY BOUNDARY THAT
IS DRAPED ALONG THE I-70/I-44 CORRIDOR.

LEADING EDGE OF MODERATE RAIN WITH EMBEDDED THUNDERSTORMS IS
EDGING INTO THE SOUTHERN THIRD OF THE CWA... JUST ABOUT UP TO A
SPI-DEC-MTO LINE. RAIN SHOULD MOVE UP TO A PIA-BMI-CMI LINE BY
NOON.

OVERALL FORECAST HANDLES THIS VERY WELL. WILL MAKE MINOR
ADJUSTMENTS TO MAX T AND INCREASE QPF ACROSS THE WEST AS WELL
CONSIDERING WHAT IS COMING IN.

HARDIMAN

&&

.AVIATION...
ISSUED 1222 PM CST TUE FEB 5 2008
BAND OF MODERATE RAIN WITH EMBEDDED THUNDERSTORMS MOVING UP FROM
THE SOUTH... SHOULD MOVE INTO BMI/CMI BETWEEN 18Z-19Z. EXPECT THIS
WILL HELP TO BREAK UP THE DENSE FOG THAT REMAINS AT THOSE TWO
TERMINALS...HOWEVER CIGS WILL REMAIN IFR THROUGH THE PERIOD.

EMBEDDED THUNDER SEEMS TO BE LIMITED TO RIGHT NEAR THE VORT MAX
WHICH SHOWS UP NICELY ON RADAR... AND ALONG THE BACK EDGE OF THE
PRECIP. ATTEMPTED TO TIME THIS INTO TAF SITES... MAINLY CARRIED AS
VCTS EXCEPT TEMPO TS AT SPI AND DEC. SPI BEING CLOSE TO THE VORT
MAX TRACK AND DEC BEING DOWNSTREAM OF CURRENT CG STRIKES.

BIG DRY SLOT BETWEEN IMPULSES... THOUGH THIS IS LIKELY TO STAY
SOUTH OF A PIA-BMI LINE BASED ON CURRENT TRENDS. ENTIRE AREA WILL
BE IN BROAD AREA OF STEEP ISENTROPIC LIFT WITH PLENTY OF
MOISTURE... SO CANNOT OUTRULE SHOWERS REDEVELOPING WITHIN THE DRY
SLOT... SO KEPT SHRA IN THE TAFS FOR SPI/DEC FOR LATE THIS
AFTERNOON AND EARLY THIS EVENING. CONVECTION WITH THE SECOND
IMPULSE IS REALLY JUST STARTING TO GET GOING NOW ACROSS SW MO/NE
OK... AND EXPECT THIS WILL BEGIN TO BLOSSOM LIKE THE FIRST IMPULSE
DID OVER THE NEXT FEW HOURS... THUS SHORTENING ANY PRECIP-FREE
WINDOW SIGNIFICANTLY.

HARDIMAN

&&

.PREV DISCUSSION...
ISSUED 206 AM CST TUE FEB 5 2008

VERY ACTIVE SHORT-TERM SHAPING UP ACROSS CENTRAL AND SOUTHEAST
ILLINOIS...AS VIGOROUS STORM SYSTEM TRACKS FROM THE SOUTHERN
PLAINS INTO THE OHIO VALLEY TONIGHT. HEAVY RAINFALL WILL BE LIKELY
ACROSS MUCH OF THE AREA...WHILE STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE SOUTHEAST KILX CWA. MEANWHILE...BAND
OF DEFORMATION ZONE SNOW WILL IMPACT THE ILLINOIS RIVER VALLEY
TONIGHT INTO WEDNESDAY.

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE LIFTING INTO NORTHEAST
ILLINOIS...WITH TRAILING FRONT EXTENDING SOUTHWESTWARD TO ANOTHER
DEVELOPING AREA OF LOW PRESSURE ACROSS THE TEXAS PANHANDLE.
ALOFT...TROUGH CONTINUES TO DEEPEN ACROSS THE DESERT SOUTHWEST...WHILE
FLOW BECOMES INCREASINGLY SOUTHWESTERLY OVER THE MIDWEST.

SHORT TERM...TODAY THROUGH THURSDAY

FRONTAL BOUNDARY CURRENTLY ACROSS CENTRAL ILLINOIS WILL SETTLE
SOUTHWARD INTO THE SOUTHEAST KILX CWA THIS MORNING...TAKING THE
MAIN BAND OF RAIN AND THUNDERSTORMS WITH IT. FURTHER NORTH...A
LULL IN THE PRECIP WILL BE NOTED DURING THE MORNING HOURS...WITH
PERHAPS A FEW SCATTERED SHOWERS. AREAS OF FOG WILL CONTINUE
THROUGH THE MORNING...HOWEVER VISIBILITIES MAY TEND TO IMPROVE AS
SOMEWHAT DRIER LOW-LEVEL AIR FILTERS IN FROM THE NORTHWEST. EVEN
STILL...WITH ALL THE MOISTURE LEFT BEHIND FROM THE RAPID SNOWMELT
AND LAST EVENINGS RAIN...WILL BE LEAVING THE DENSE FOG ADVISORY IN
EFFECT THROUGH NOON.

SIGNIFICANT DIFFERENCES STILL EXIST AMONG THE MODELS REGARDING THE
DEVELOPING STORM SYSTEM ACROSS THE SOUTHERN PLAINS TODAY. THE
GENERAL TREND HAS BEEN TO SLOW THE FEATURE...HOWEVER THE BIG
QUESTION IS TO WHAT EXTENT. BASED ON 00Z UPPER AIR ANALYSIS...THE
UPPER TROUGH ACROSS THE WESTERN CONUS APPEARS TO STILL BE
DIGGING...THUS SUPPORTING A SLOWER EVOLUTION. 00Z 5 FEB GFS DOES
NOT LATCH ONTO THIS TREND...WHILE THE NAM-WRF TAKES IT TO AN
EXTREME BY SLOWING BY ABOUT 6 TO 12 HOURS FROM ITS PREVIOUS RUNS.
MEANWHILE...THE ECMWF/CANADIAN REPRESENTS A MORE REASONABLE MIDDLE
OF THE ROAD SOLUTION...WHICH WILL BE FOLLOWED FOR THIS FORECAST
PACKAGE.

LOW PRESSURE WILL TRACK FROM OKLAHOMA INTO SOUTHEAST MISSOURI BY
00Z WED...RESULTING IN RAIN OVERSPREADING THE ENTIRE KILX CWA
DURING THE AFTERNOON. BEST INSTABILITY WILL EXIST ACROSS EAST
CENTRAL AND SOUTHEAST ILLINOIS...WHERE LATEST DAY 1 OUTLOOK FROM
SPC INDICATES SLIGHT RISK FOR SEVERE. FURTHER NORTH...MUCH MORE
STABLE AIRMASS WILL RESULT IN MAINLY RAIN...WITH PERHAPS A RUMBLE
OF THUNDER. WITH STRONG LLJ TRANSPORTING DEEP MOISTURE NORTHWARD
FROM THE GULF OF MEXICO...POTENTIAL EXISTS FOR HEAVY RAINFALL
LATER TODAY INTO TONIGHT...ESPECIALLY ALONG AND EAST OF I-55.
CURRENT FLOOD WATCH COVERS THIS THREAT WELL AND WILL NOT BE
ALTERED.

ONCE LOW TRACKS INTO THE OHIO VALLEY...COLDER AIR WILL BEGIN TO
FILTER IN FROM THE NORTHWEST THIS EVENING. FORECAST SOUNDINGS
SUGGEST A PERIOD OF FREEZING RAIN ALONG AND NORTHWEST OF THE
ILLINOIS RIVER BETWEEN 00Z AND 06Z...BEFORE THE PROFILE COOLS
ENOUGH TO SUPPORT ALL SNOW AFTER MIDNIGHT. FURTHER EAST AND
SOUTH...RAIN WILL CONTINUE FOR THE BALANCE OF THE EVENING...BEFORE
MIXING WITH SNOW AFTER MIDNIGHT ACROSS LOCATIONS WEST OF I-57.
DEFORMATION ZONE STILL EXPECTED TO SET UP ACROSS NORTHERN ILLINOIS
INTO IOWA THIS EVENING...THEN GRADUALLY SHIFT E/NE ACROSS THE
NORTHWEST KILX CWA OVERNIGHT. END RESULT WILL BE A PERIOD OF
SNOW...MAINLY ALONG AND NORTH OF A RUSHVILLE TO MINONK LINE. BASED
ON EXPECTED QPF...SNOW ACCUMULATIONS WILL LIKELY RANGE BETWEEN 2
AND 4 INCHES ACROSS THIS AREA...WITH LOCALLY HIGHER AMOUNTS. BASED
ON THE SNOWFALL AND THE EXPECTED PERIOD OF FREEZING RAIN...WILL BE
ISSUING A WINTER WEATHER ADVISORY FOR ALL COUNTIES CURRENTLY UNDER
THE WINTER STORM WATCH.

LIGHT SNOW WILL CONTINUE INTO WEDNESDAY...BEFORE TAPERING OFF AND
COMING TO AN END BY LATE AFTERNOON. HIGH PRESSURE WILL BUILD INTO
THE REGION BEHIND THE STORM SYSTEM...RESULTING IN CLEARING AND
COLDER WEATHER WEDNESDAY NIGHT. WILL UNDERCUT NUMERIC GUIDANCE BY
A FEW DEGREES FOR OVERNIGHT LOWS...DUE TO EXPECTED SNOW COVER.
NEXT SYSTEM QUICKLY APPROACHES ON THURSDAY...HOWEVER IT CONTINUES
TO LOOK WEAK AND MOISTURE STARVED...SO WILL ONLY MENTION SLIGHT
CHANCE POPS AT THIS TIME.

LONG TERM...FRIDAY THROUGH MONDAY

COOL AND DRY WEATHER EXPECTED THROUGH THE EXTENDED. BOTH GFS/ECMWF
BRING FAST-MOVING DISTURBANCES THROUGH THE AREA FRIDAY NIGHT AND
SATURDAY NIGHT...HOWEVER THESE FEATURES ARE QUITE WEAK...SO WILL
MAINTAIN CURRENT DRY FORECAST THROUGH MONDAY.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR ILZ044>046-051>057-
061>063-066>068-071>073.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
WEDNESDAY FOR ILZ027>031-036-037-040-041-047.

&&
Hazardous weather outlook, Feb 5, 12:29 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1229 PM CST TUE FEB 5 2008

ILZ027>031-036-037-040-041-047-061200-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1229 PM CST TUE FEB 5 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
12 PM CST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL LIFT TOWARD THE REGION THIS AFTERNOON.
RAIN AND A FEW THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA
DURING THE AFTERNOON WITH PERIODS OF MODERATE RAIN EXPECTED AS WELL.
SEVERE STORMS ARE NOT EXPECTED.

THE PRECIPITATION WILL TRANSITION TO FREEZING RAIN...SLEET...AND
SNOW THIS EVENING. MINOR ICE ACCUMULATIONS ARE EXPECTED...WITH 2
TO 5 INCHES OF SNOW LIKELY BY THE TIME THE SNOW ENDS WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOWS WILL END BY MIDDAY WEDNESDAY AS THE STRONG
STORM SYSTEM LIFTS TO OUR NORTH AND EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SNOW AND
OR ICE REPORTS WOULD BE APPRECIATED FROM OUR SPOTTERS THIS EVENING
AND OVERNIGHT.

ILZ038-042-043-048>050-061200-
DE WITT-LOGAN-MCLEAN-MENARD-MORGAN-SCOTT-
1229 PM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL LIFT TOWARD THE REGION FROM THE SOUTHERN
PLAINS THIS AFTERNOON. RAIN AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO THIS EVENING. A FEW THUNDERSTORMS MAY PRODUCE SMALL
HAIL...BUT NO SEVERE WEATHER IS ANTICIPATED. MODERATE TO LOCALLY
HEAVY RAINFALL CAN BE EXPECTED INTO THIS EVENING WITH ADDITIONAL
RAINFALL AMOUNTS RANGING FROM 1 TO 2 INCHES...WHICH WILL BRING
MANY RIVERS AND STREAMS TO FLOOD OVER THE NEXT 24 HOURS.

THE PRECIPITATION WILL TRANSITION TO SNOW LATER TONIGHT AS THE LOW
PUSHES INTO CENTRAL INDIANA. MINOR SNOW ACCUMULATIONS ARE EXPECTED BY
TIME THE SNOW TAPERS OFF LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-051>055-061200-
CHAMPAIGN-CHRISTIAN-DOUGLAS-MACON-MOULTRIE-PIATT-SANGAMON-
VERMILION-
1229 PM CST TUE FEB 5 2008

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL LIFT TOWARD THE REGION THIS AFTERNOON.
RAIN AND A FEW THUNDERSTORMS CAN BE EXPECTED AS THE SYSTEM APPROACHES.
A FEW OF THE THUNDERSTORMS MAY PRODUCE SMALL HAIL...HOWEVER SEVERE
STORMS ARE NOT EXPECTED. ADDITIONAL RAINFALL AMOUNTS OF FROM 1 TO
2 INCHES WILL BE POSSIBLE BY LATE TONIGHT WHICH WILL ONLY
AGGRAVATE THE FLOODING CONCERNS FOR THE LOCAL RIVERS AND STREAMS
ACROSS THE AREA.

THE PRECIPITATION WILL TRANSITION TO SNOW TONIGHT. LITTLE OR NO
SNOW ACCUMULATION IS EXPECTED BY TIME THE SNOW TAPERS OFF LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ056-057-061>063-066>068-071>073-061200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
1229 PM CST TUE FEB 5 2008

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL LIFT NORTHEAST OUT OF THE SOUTHERN
PLAINS THIS AFTERNOON. THUNDERSTORMS WILL LIKELY OCCUR THIS
AFTERNOON AND ESPECIALLY THIS EVENING AS THE STORM SYSTEM
APPROACHES. A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS...WITH THE THREAT FOR ISOLATED TORNADOES ALONG THE
INTERSTATE 70 CORRIDOR LATE THIS AFTERNOON AND EVENING. IN
ADDITION TO THE SEVERE WEATHER THREAT...ADDITIONAL HEAVY RAINFALL
IS ALSO POSSIBLE AND MAY RESULT IN FLOODING. RIVERS AND STREAMS IN
A FEW AREAS ARE ALREADY BANKFULL AND WILL PROBABLY GO IN TO FLOOD
WITH THE EXPECTED HEAVY RAINFALL OVER THE NEXT 12 TO 18 HOURS.

THE PRECIPITATION WILL TRANSITION TO LIGHT SNOW OR FLURRIES
WEDNESDAY MORNING. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON OR EARLY
THIS EVENING...MAINLY ALONG AND SOUTH OF AN EFFINGHAM TO MARSHALL
LINE. AT THIS TIME...IT APPEARS THE PRIMARY SEVERE WEATHER THREAT
WILL OCCUR FROM 600 PM UNTIL MIDNIGHT.

SMITH

The radar

The Evansville,IN radar (KVWX), 124 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 9 thunderstorm wind, 3 hail. Local standard time, as filed.

Flash Flood, Effingham

When
February 5, 3:05 PM CST to 11:00 PM CST
Where
Effingham County, 3.34 mi NW of Effingham to 2.26 mi ENE of Funkhouser
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.151, -88.578

Many streets were flooded on the west side of Effingham. One vehicle become stuck in high water near the Little Wabash River.

Flash Flood, Shelby

When
February 5, 6:00 PM CST to 11:00 PM CST
Where
Shelby County, Shelbyville to 0.72 mi S of Shelby Co Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.420, -88.800

Many roads were flooded in Shelby county. Two vehicles drove into flooded roadways and were swept into ditches.

Thunderstorm Wind, Clay

When
February 5, 6:25 PM CST to 6:50 PM CST
Where
Clay County, Xenia to Sailor Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.630, -88.630

Numerous trees and power lines were blown down.

Hail, Clay

When
February 5, 6:25 PM CST to 6:50 PM CST
Where
Clay County, Xenia to Sailor Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.630, -88.630

Flash Flood, Douglas

When
February 5, 6:25 PM CST to 11:00 PM CST
Where
Douglas County, Arthur to Galton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.720, -88.470

Many roads were flooded in Douglas county.

Thunderstorm Wind, Effingham

When
February 5, 6:30 PM CST to 7:00 PM CST
Where
Effingham County, 7 mi S of Altamont to Watson
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
38.969, -88.750

A mobile home was destroyed 7 miles south of Altamont. In addition, numerous trees and power lines were blown down.

Flash Flood, Clay

When
February 5, 6:30 PM CST to February 6, 2:00 AM CST
Where
Clay County, Xenia to Clay City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.630, -88.630

Numerous roads were flooded across Clay county. One car stalled in the high water in Flora.

Thunderstorm Wind, Jasper

When
February 5, 6:45 PM CST to 7:15 PM CST
Where
Jasper County, 1 mi SW of Gila to Rose Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$121,000
Reported by
Emergency Manager
Coordinates
39.110, -88.283

Numerous trees and power lines were blown down over northern Jasper county. Several structures sustained minor roofing and siding damage. At least 29 dairy cows were electrocuted when a downed power line fell on their barn. One unanchored mobile home was destroyed.

Thunderstorm Wind, Cumberland

When
February 5, 6:45 PM CST to 7:00 PM CST
Where
Cumberland County, Toledo to Greenup
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.270, -88.250

Numerous trees and power lines were blown down.

Thunderstorm Wind, Richland

When
February 5, 7:00 PM CST to 7:20 PM CST
Where
Richland County, Noble to Olney
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.700, -88.220

Numerous trees and power lines were blown down.

Thunderstorm Wind, Clark

When
February 5, 7:00 PM CST to 7:15 PM CST
Where
Clark County, Martinsville to Marshall
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.330, -87.880

Numerous trees and power lines were blown down.

Thunderstorm Wind, Edgar

When
February 5, 7:00 PM CST to 7:15 PM CST
Where
Edgar County, Kansas to Paris
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.550, -87.930

Numerous trees and power lines were blown down.

Thunderstorm Wind, Crawford

When
February 5, 7:05 PM CST to 7:25 PM CST
Where
Crawford County, Oblong to Robinson
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
39.000, -87.920

Numerous trees and power lines were blown down between Oblong and Robinson.

Hail, Douglas

When
February 5, 7:15 PM CST
Where
Douglas County, 3 mi S of Newman
Measured
0.88 in hail
Reported by
Public
Coordinates
39.757, -87.980

Hail, Lawrence

When
February 5, 7:22 PM CST to 7:39 PM CST
Where
Lawrence County, Sumner to Lawrenceville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -87.850

Thunderstorm Wind, Lawrence

When
February 5, 7:22 PM CST to 7:39 PM CST
Where
Lawrence County, Sumner to Lawrenceville Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.720, -87.850

Flash Flood, Moultrie

When
February 5, 7:22 PM CST to 11:00 PM CST
Where
Moultrie County, Sullivan to 0.99 mi S of Chipps
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.600, -88.620

Many roads were flooded in Moultrie county.

Flash Flood, Vermilion

When
February 5, 7:30 PM CST to February 6, 2:00 AM CST
Where
Vermilion County, 1.12 mi NNE of Brothers to 2.05 mi SSW of Danville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.144, -87.769

Several roads were flooded near the Middle Fork of the Vermilion River and severe flooding occurred near the North Fork of the Vermilion River. A few homes near Danville were evacuated due to the rising water near the river. Two vehicles were swept off the road by flood waters into a ditch.

Flash Flood, Coles

When
February 5, 8:30 PM CST to 11:00 PM CST
Where
Coles County, 0.97 mi S of Mattoon to 1.02 mi S of Mattoon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.466, -88.367

Flooding closed 9th Street in Mattoon between Stinson Avenue and Old State Road. One vehicle stalled in the high water.

Flash Flood, Champaign

When
February 5, 11:55 PM CST to February 6, 2:00 AM CST
Where
Champaign County, 0.82 mi NW of Sidney to 0.67 mi W of Sidney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.029, -88.080

Salt Fork River was over its banks near Sidney. Also, many streets in Sidney had over a foot of water flowing across them, causing multiple stalled cars.

Flash Flood, Richland

When
February 6, 1:00 AM CST to 2:00 AM CST
Where
Richland County, Noble to 1.78 mi ENE of Calhoun
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.700, -88.220

Several roads were flooded across Richland county.

Flash Flood, Piatt

When
February 6, 1:00 AM CST to 2:00 AM CST
Where
Piatt County, 2 mi SW of Monticello to 1.42 mi WSW of Monticello Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.010, -88.597

Allerton Road was impassible near the Sangamon River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83656, 83661, 83622, 83623, 83671, 83621, 83691, 83607, 83610, 83609, 83613, 83617, 83603, 83598, 83599, 83600, 83666, 83677, 83649, 83695, 83690, 83693.